Hail, Campbell
- When
- June 23, 10:20 PM MST
- Where
- Campbell County, 7 mi N of Gillette
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.391, -105.500
A severe thunderstorm developed north of Gillette and tracked northeastward into northwestern Crook County, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed north of Gillette and tracked northeastward into northwestern Crook County, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 3:27 PM MST, 6 hours 53 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 427 PM MDT TUE JUN 23 2015 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 322 PM MDT TUE JUN 23 2015 CURRENT SURFACE ANALYSIS SHOWS HIGH PRESSURE TO THE SOUTHEAST OF THE FORECAST AREA...WITH SOUTH-SOUTHEAST WINDS OVER THE CWA. UPPER LEVEL ANALYSIS SHOWS ZONAL FLOW PERSISTING OVER THE NORTHERN ROCKIES AND PLAINS...WITH HIGH PRESSURE OVER THE SOUTHERN ROCKIES AND PLAINS. A WEAK DISTURBANCE IS MOVING ACROSS EASTERN MT AND WESTERN ND...WITH SCATTERED SHOWERS AND STORMS OVER THOSE AREAS. FURTHER UPSTREAM...ANOTHER WEAK DISTURBANCE IS NOTED OVER SOUTHWEST MT/NORTHERN ID. SKIES ARE NOW MOSTLY SUNNY ACROSS MUCH OF THE AREA WITH TEMPS MOSTLY IN THE 70S...SOME 60S ACROSS THE HIGHER BLACK HILLS. OCCASIONALLY UNSETTLED WEATHER CAN BE EXPECTED OVER THE NEXT FEW DAYS AS ZONAL FLOW BRINGS ADDITIONAL DISTURBANCES ACROSS THE REGION. THERE WILL BE A RISK FOR STRONG TO SEVERE STORMS WITH EACH OF THESE DISTURBANCES. FOR LATE TODAY AND TONIGHT...SOUTH-SOUTHEAST WINDS CONTINUE TO BRING INCREASING MOISTURE AND INSTABILITY TO THE AREA...ESPECIALLY NORTHEAST WY AND FAR WESTERN SD. FORECAST CAPE FOR LATE TODAY INTO TONIGHT IS ON THE ORDER OF 1000 TO OVER 2000 J/KG OVER NORTHEAST WY AND THE BLACK HILLS AREA. MAIN ISSUE IS LACK OF FORCING LATE TODAY TO INITIATE STORMS. THE BEST CHANCE FOR ISOLATED STORMS INTO THE EARLY EVENING WILL LIKELY BE OVER THE BLACK HILLS AND THE HIGHER TERRAIN OF EASTERN WY. OTHERWISE...THE BETTER CHANCES FOR STORMS WILL LIKELY BE DURING THE OVERNIGHT/EARLY WEDNESDAY AS THE DISTURBANCE TO THE WEST MOVES ACROSS THE AREA. THE RISK FOR SEVERE STORMS DOES NOT LOOK QUITE AS FAVORABLE AS EARLIER TODAY AND WILL BE SOMEWHAT DEPENDENT ON WHEN STORMS DEVELOP...THE EARLIER THE MORE FAVORABLE. HOWEVER...ISOLATED STRONG TO SEVERE STORMS CERTAINLY ARE POSSIBLE EVEN INTO THE OVERNIGHT ACROSS NORTHEAST WY INTO THE BLACK HILLS AREA IF THEY DEVELOP. ISOLATED TO SCATTERED SHOWERS AND STORMS CAN BE EXPECTED WEDNESDAY MORNING BEFORE DISSIPATING AND EXITING THE AREA. SOME SUN WILL DEVELOP IN MOST AREAS BY THE EARLY AFTERNOON...WITH HIGHS IN THE MID 70S TO LOWER 80S. TIMING OF THE NEXT DISTURBANCE IS STILL A BIT UNCERTAIN...BUT SHOULD GENERALLY MOVE ACROSS THE AREA DURING THE LATER AFTERNOON AND EVENING HOURS...WITH WHAT LOOKS TO BE A MORE FAVORABLE SETUP FOR STRONGER AND MORE WIDESPREAD STORMS INTO WEDNESDAY NIGHT. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 322 PM MDT TUE JUN 23 2015 A FEW DISTURBANCES IN THE UPPER FLOW WILL BRING CHANCES OF THUNDERSTORMS AGAIN ON THURSDAY...AND TO A LESSER DEGREE ON FRIDAY. HOWEVER THE PERSISTENT ZONAL FLOW PATTERN WILL BEGIN TO TRANSITION TO A NW FLOW AS STRONG UPPER RIDGING DEVELOPS ACROSS THE WRN CONUS. THE RIDGE WILL BROADEN AND AMPLIFY OVER THE ROCKIES BY THE WEEKEND...BRINGING MUCH DRIER WEATHER TO THE AREA FOR THE WEEKEND INTO EARLY NEXT WEEK. A FEW SHORTWAVES ROUNDING THE RIDGE MAY BE STRONG ENOUGH TO PRODUCE ISOLATED STORMS ACROSS THE BLKHLS. WARMER TEMPS EXPECTED WITH HIGHS REGULARLY REACHING THE 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 423 PM MDT TUE JUN 23 2015 VFR CONDITIONS WILL CONTINUE INTO THE EVNG. ISOLD TSRA POSSIBLE OVER PORTIONS OF NERN WY/NWRN SD AND THE BLKHLS LATER THIS EVNG...WITH BETTER CHANCES FOR TSRA OVERNIGHT. MVFR/IFR CONDITIONS EXPECTED WITH STRONGER STORMS. STORMS WILL MOVE OUT IN THE MRNG HOURS...WITH ADDITIONAL STORMS POSSIBLE DURING THE AFTN ACROSS NERN WY AND THE BLKHLS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...13 AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 623 AM MDT TUE JUN 23 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 623 AM MDT TUE JUN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH DAKOTA PLAINS THIS MORNING WILL SHIFT NORTH AND EAST OF THE AREA BY LATE THIS MORNING. STRONG TO SEVERE STORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST FRIDAY...WITH STRONGER STORMS POSSIBLE AT TIMES. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE SOUTH DAKOTA PLAINS ON WEDNESDAY...AND ACROSS NORTHEAST WYOMING AND SOUTHWESTERN SOUTH DAKOTA ON THURSDAY. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The Rapid City radar (KUDX), 215 km away, was scanning. The volume nearest the first event began at 05:18 UTC.
5 hail. Local standard time, as filed.
Several windows were broken and siding was damaged on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587422, 587423, 590282, 587429, 587430.